Communications in Mathematical Physics

, Volume 358, Issue 2, pp 633–673 | Cite as

Quenched Large Deviations for Simple Random Walks on Percolation Clusters Including Long-Range Correlations



We prove a quenched large deviation principle (LDP) for a simple random walk on a supercritical percolation cluster (SRWPC) on \({\mathbb{Z}^d}\) (\({d \geq 2}\)). The models under interest include classical Bernoulli bond and site percolation as well as models that exhibit long range correlations, like the random cluster model, the random interlacement and the vacant set of random interlacements (for \({d \geq 3}\)) and the level sets of the Gaussian free field (\({d\geq 3}\)). Inspired by the methods developed by Kosygina et al. (Commun Pure Appl Math 59:1489–1521, 2006) for proving quenched LDP for elliptic diffusions with a random drift, and by Yilmaz (Commun Pure Appl Math 62(8):1033–1075, 2009) and Rosenbluth (Quenched large deviations for multidimensional random walks in a random environment: a variational formula. Ph.D. thesis, NYU, arXiv:0804.1444v1) for similar results regarding elliptic random walks in random environment, we take the point of view of the moving particle and prove a large deviation principle for the quenched distribution of the pair empirical measures of the environment Markov chain in the non-elliptic case of SRWPC. Via a contraction principle, this reduces easily to a quenched LDP for the distribution of the mean velocity of the random walk and both rate functions admit explicit variational formulas. The main difficulty in our set up lies in the inherent non-ellipticity as well as the lack of translation-invariance stemming from conditioning on the fact that the origin belongs to the infinite cluster. We develop a unifying approach for proving quenched large deviations for SRWPC based on exploiting coercivity properties of the relative entropies in the context of convex variational analysis, combined with input from ergodic theory and invoking geometric properties of the supercritical percolation cluster.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. AP96.
    Antal P., Pisztora A.: On the chemical distance for supercritical Bernoulli percolation. Ann. Probab. 24(2), 1036–1048 (1996)MathSciNetCrossRefMATHGoogle Scholar
  2. AS12.
    Armstrong S., Souganidis P.: Stochastic homogenization of Hamilton–Jacobi and degenerate Bellman equations in unbounded environments. Journal de Mathematiques Pures et Appliquees 97(5), 460–504 (2012)MathSciNetCrossRefMATHGoogle Scholar
  3. AE84.
    Aubin J.-P., Ekeland I.: Applied Nonlinear Analysis, Pure Applied Mathematics (New York). Wiley, New York (1984)MATHGoogle Scholar
  4. AT14.
    Armstrong, S., Tran, H.: Stochastic homogenization of viscous Hamilton–Jacobi equations and application. Anal. PDE 7(8), 1969–2007 (2014)Google Scholar
  5. BD12.
    Beffara V., Duminil-Copin H.: The self-dual point of the two-dimensional random-cluster model is critical for \({q \ge 1}\). Probab. Theory Relat. Fields 153, 511–542 (2012)MathSciNetCrossRefMATHGoogle Scholar
  6. BB07.
    Berger N., Biskup M.: Quenched invariance principle for random walk on percolation clusters. Probab. Theory Relat. Fields 137(1–2), 83–120 (2007)MathSciNetMATHGoogle Scholar
  7. BGP03.
    Berger N., Gantert N., Peres Y.: The speed of biased random walk on percolation clusters. Probab. Theory Relat. Fields 126(2), 221–242 (2003)MathSciNetCrossRefMATHGoogle Scholar
  8. B05.
    Bodineau T.: Slab percolation for the Ising model. Probab. Theory Relat. Fields 132, 83–118 (2005)MathSciNetCrossRefMATHGoogle Scholar
  9. BK89.
    Burton R.M., Keane M.: Density and uniqueness in percolation. Commun. Math. Phys. 121(3), 501–505 (1989)ADSMathSciNetCrossRefMATHGoogle Scholar
  10. CP12.
    Cerny, J., Popov, S.: On the internal distance in the interlacement set. Electron. J. Probab. 17(29), 1–25 (2012)Google Scholar
  11. CGZ00.
    Comets F., Gantert N., Zeitouni O.: Quenched, annealed and functional large deviations for one dimensional random walks in random environments. Prob. Theory Relat. Fields 118, 65–114 (2000)MathSciNetCrossRefMATHGoogle Scholar
  12. CM04.
    Couronné O., Messikh R.J.: Surface order large deviations for 2D FK-percolation and Potts models. Stoch. Process. Appl. 113, 81–99 (2004)MathSciNetCrossRefMATHGoogle Scholar
  13. DZ98.
    Dembo A., Zeitouni O.: Large Deviations Techniques and Applications, 2nd edn. Springer, New York (1998)CrossRefMATHGoogle Scholar
  14. DRS14.
    Drewitz A., Ráth B., Sapozhnikov A.: On chemical distances and shape theorems in percolation models with long-range correlations. J. Math. Phys. 55(8), 083307 (2014)ADSMathSciNetCrossRefMATHGoogle Scholar
  15. FP16.
    Fribergh A., Popov S.: Biased Random Walk on the Interlacement Set. arXiv:1610.02979
  16. GM04.
    Garet O., Marchand R.: Asymptotic shape for the chemical distance and first-passage percolation on the infinite Bernoulli cluster. ESAIM Probab. Stat. 8, 169–199 (2004)MathSciNetCrossRefMATHGoogle Scholar
  17. GRS14.
    Giorgiou, N., Rassoul-Agha, F., Seppäläinen, T.: Variational formulas and cocycle solutions for directed polymer and percolation model (2014) (Preprint) Google Scholar
  18. GRSY13.
    Giorgiou N., Rassoul-Agha F., Seppäläinen T., Yilmaz A.: Ratios of partition functions for the log-gamma polymer. Ann. Probab. 43(5), 2282–2331 (2015)MathSciNetCrossRefMATHGoogle Scholar
  19. GdH98.
    Greven A., den Hollander F.: Large deviations for a random walk in a random environment. Ann. Probab. 22, 1381–1428 (1998)MathSciNetCrossRefMATHGoogle Scholar
  20. G99.
    Grimmett G.R.: Percolation. Springer, Berlin (2006)MATHGoogle Scholar
  21. G06.
    Grimmett G.R.: The Random-Cluster Model. Springer, Berlin (2006)CrossRefMATHGoogle Scholar
  22. GM90.
    Grimmett G., Marstrand J.: The supercritical phase of percolation is well behaved. Proc. R. Soc. Lond. Ser. A 430, 439–457 (1990)ADSMathSciNetCrossRefMATHGoogle Scholar
  23. K75.
    Kesten H.: Sums of stationary sequences can not grow slower than linearly. Proc. AMS 49, 205–211 (1975)CrossRefMATHGoogle Scholar
  24. KV86.
    Kipnis C., Varadhan S.R.S.: Limit theorem for additive functionals of reversible Markov chains and application to simple exclusions. Commun. Math. Phys. 104, 1–19 (1986)ADSCrossRefMATHGoogle Scholar
  25. KRV06.
    Kosygina E., Rezakhanlou F., Varadhan S.R.S.: Stochastic homogenization of Hamilton–Jacobi–Bellmann equations. Commun. Pure Appl. Math. 59, 1489–1521 (2006)CrossRefMATHGoogle Scholar
  26. K85.
    Kozlov S.M.: The averaging effect and walks in inhomogeneous environments. Uspekhi Mat Nayuk, (Russian math surveys) 40, 73–145 (1985)ADSMATHGoogle Scholar
  27. K12.
    Kubota N.: Large deviations for simple random walks on supercritical percolation clusters. Kodai Math. J. 35(3), 560–575 (2012)MathSciNetCrossRefMATHGoogle Scholar
  28. LS86.
    Lebowitz J.L., Saleur H.: Percolation in strongly correlated systems. Phys. A 138, 194–205 (1986)MathSciNetCrossRefMATHGoogle Scholar
  29. LSS97.
    Liggett T., Schonmann R., Stacey A.: Domination by product measures. Ann. Probab. 25, 71–95 (1997)MathSciNetCrossRefMATHGoogle Scholar
  30. LS05.
    Lions P.L., Souganidis P.: Homogenization for viscous Hamilton–Jacobi equations in stationary, ergodic media. Commun. Partial Differ. Equ. 30(1–3), 335–376 (2005)MathSciNetCrossRefMATHGoogle Scholar
  31. LS10.
    Lions P.L., Souganidis P.: Stochastic homogenization for Hamilton–Jacobi and viscous Hamilton-Jacobi equations with convex nonlinearities-revisited. Commun. Math. Sci. 8(2), 627–637 (2010)MathSciNetCrossRefMATHGoogle Scholar
  32. M12.
    Mourrat J.-C.: Lyapunov exponents, shape theorems and large deviations for random walks in random potential. ALEA Lat. Am. J. Probab. Math. Stat. 9, 165–211 (2012)MathSciNetMATHGoogle Scholar
  33. MP07.
    Matheiu P., Piatnitski A.: Quenched invariance principle for random walks on percolation clusters. Proc. R. Soc. A 463, 2287–2307 (2007)ADSMathSciNetCrossRefMATHGoogle Scholar
  34. PV81.
    Papanicolaou, G.C., Varadhan, S.R.S.: Boundary value problems with rapidly os-cillating random coefficients. In: Random Fields, Vol. I, II (Esztergom, 1979), Volume 27 of Colloquia Mathematica Societatis Janos Bolyai, pp. 835–873. North-Holland, Amsterdam (1981)Google Scholar
  35. P89.
    Petersen, K.: Ergodic Theory. Corrected Reprint of the 1983 Original. Cambridge Studies in Advanced Mathematics, vol. 2. Cambridge University Press, Cambridge (1989)Google Scholar
  36. P96.
    Pisztora A.: Surface order large deviations for Ising, Potts and percolation models. Probab. Theory Relat. Fields 104, 427–466 (1996)MathSciNetCrossRefMATHGoogle Scholar
  37. PRS15.
    Procaccia, E.B., Rosenthal, R., Sapozhnikov, A.: Quenched invariance principle for simple random walk on clusters in correlated percolation models. Probab. Theory Relat. Fields.
  38. R70.
    Rockafellar R.T.: Convex Analysis. Princeton University Press, Princeton (1997)MATHGoogle Scholar
  39. R15.
    Rodriguez P.-F.: A 0-1 law for the massive Gaussian free field. Probab. Theor. Relat. Fields 169(3–9), 901–930 (2017)MathSciNetCrossRefMATHGoogle Scholar
  40. R06.
    Rosenbluth, J.: Quenched large deviations for multidimensional random walks in a random environment: a variational formula. Ph.D. thesis, NYU. arXiv:0804.1444v1
  41. RS11.
    Rassoul-Agha F., Seppäläinen T.: Process-level quenched large deviations for random walk in a random environment. Ann. Inst. H. Poincaré Prob. Statist. 47, 214–242 (2011)ADSMathSciNetCrossRefMATHGoogle Scholar
  42. RSY13.
    Rassoul-Agha F., Seppäläinen T., Yilmaz A.: Quenched free energy and large deviations for random walk in random potential. Commun. Pure Appl. Math. 66, 202–244 (2013)MathSciNetCrossRefMATHGoogle Scholar
  43. RSY14.
    Rassoul-Agha F., Seppäläinen T., Yilmaz A.: Variational formulas and disorder regimes of random walks in random potential. Bernoulli 23(1), 405–431 (2017)MathSciNetCrossRefMATHGoogle Scholar
  44. RS13.
    Rodriguez P.-F., Sznitman A.-S.: Phase transition and level-set percolation for the Gaussian free field. Commun. Math. Phys. 320, 571–601 (2013)ADSMathSciNetCrossRefMATHGoogle Scholar
  45. S07.
    Shefield S.: Gaussian free fields for mathematicians. Probab. Theory Relat. Fields 139, 521–541 (2007)MathSciNetCrossRefGoogle Scholar
  46. SS04.
    Sidoravicius V., Sznitman A.S.: Quenched invariance principles for walks on clusters of percolation or among random conductances. Probab. Theory Relat. Fields 129, 219–244 (2004)MathSciNetCrossRefMATHGoogle Scholar
  47. S94.
    Sznitman A.S.: Shape theorem Lyapunov exponents and large deviations for Brownian motion in a Poissonian potential. Commun. Pure. Appl. Math. 47, 1655–1688 (1994)CrossRefMATHGoogle Scholar
  48. S03.
    Sznitman A.S.: On the anisotropic walk on the supercritical percolation cluster. Commun. Math. Phys. 240(1-2), 123–148 (2003)ADSMathSciNetCrossRefMATHGoogle Scholar
  49. S10.
    Sznitman A.S.: Vacant set of random interlacements and percolation. Ann. Math. 171(2), 2039–2087 (2010)MathSciNetCrossRefMATHGoogle Scholar
  50. T09.
    Teixeira A.: Interlacement percolation on transient weighted graphs. Electron. J. Probab. 14(54), 1604–1628 (2009)MathSciNetCrossRefMATHGoogle Scholar
  51. T09’.
    Teixeira A.: On the uniqueness of the infinite cluster of the vacant set of random interlacements. Adv. Appl. Probab. 19, 454–466 (2009)MathSciNetCrossRefMATHGoogle Scholar
  52. TW11.
    Teixeira, A., Windisch, D.: On the fragmentation of a torus by random walk. Commun. Pure Appl. Math. 64(12), 1599–1646 (2011)Google Scholar
  53. V03.
    Varadhan S.R.S.: large deviations for random walk in random environment. Commun. Pure Appl. Math. 56(8), 1222–1245 (2003)MathSciNetCrossRefMATHGoogle Scholar
  54. Y08.
    Yilmaz A.: Quenched large deviations for random walk in random environment. Commun. Pure Appl. Math. 62(8), 1033–1075 (2009)MathSciNetCrossRefMATHGoogle Scholar
  55. Z98.
    Zerner M.: Lyapunov exponents and quenched large deviations for multidimensional random walks in random environment. Ann. Probab. 26(4), 1446–1476 (1998)MathSciNetCrossRefMATHGoogle Scholar
  56. Z98-I.
    Zerner M.: Directional decay of the Green’s function for a random nonnegative potential on \({\mathbb{Z}^d}\). Ann. Appl. Probab. 8(1), 246–280 (1998)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2017

Authors and Affiliations

  • Noam Berger
    • 1
  • Chiranjib Mukherjee
    • 2
  • Kazuki Okamura
    • 3
  1. 1.Hebrew University Jerusalem and TU MunichGarchingGermany
  2. 2.University of MünsterMünsterGermany
  3. 3.Research Institute for Mathematical SciencesKyoto UniversityKyotoJapan

Personalised recommendations